Alert archive / Mississippi / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 20, 2019, 8:51 AM CST for 6 counties in Mississippi. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2019, 8:51 AM CST (14:51 UTC)
- Expired
- Feb 20, 2019, 11:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 8:58 AM CST | FLASH FLOOD | 6 Sw Tupelo, MS | CAR WASHED OFF ROAD AND INTO DITCH IN THE COMMUNITY OF PALMETTO. |
| Feb 20, 9:07 AM CST | FLOOD | 2 Wsw Prairie, MS | MOON HEARD ROAD NEAR UNA IS UNDER WATER. |
| Feb 20, 9:21 AM CST | FLOOD | Vardaman, MS | MANY ROADS INUNDATED WITH WATER ACROSS VARDAMAN. A CAR WAS PARTIALLY SUBMERGED ON A LOCAL ROAD NEAR A SCHOOL DUE TO HIGH WATER. |
| Feb 20, 10:18 AM CST | FLASH FLOOD | 5 Sw Verona, MS | HIGH WATER IS RUSHING OVER COUNTY ROAD 185 NEAR CHIWAPA CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 2.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -117 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294
WGUS54 KMEG 201451
FFWMEG
MSC013-017-057-081-095-115-201745-
/O.NEW.KMEG.FF.W.0004.190220T1451Z-190220T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
851 AM CST WED FEB 20 2019
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Chickasaw County in northeastern Mississippi...
Southeastern Calhoun County in northeastern Mississippi...
Pontotoc County in northeastern Mississippi...
Itawamba County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
* Until 1145 AM CST.
* At 850 AM CST...Doppler Radar estimates ***EDIT REQUIRED*** 2 to 3
inches of rain has occurred over the past 3 hours. Showers and
thunderstorms will produce an additional 1 to 3 inches of rain
over the next 3 hours.
* Some locations that will experience flooding include...
Tupelo, Amory, Pontotoc, Aberdeen, Fulton, Houston, Verona,
Okolona, Trace State Park, Tombigbee State Park, Saltillo, Shannon,
Vardaman, Plantersville, Mantachie, Smithville, Ecru, Tremont,
Prairie and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
3375 8893 3374 8919 3372 8919 3372 8930
3438 8903 3436 8883 3438 8882 3438 8817
3375 8825 3374 8833 3372 8833 3368 8837
3369 8839 3367 8842 3367 8846 3365 8851
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 5:50 AM CST, 3 hours 1 minute earlier.
Area forecast discussion, Feb 20, 5:50 AM CST, 3 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
550 AM CST Wed Feb 20 2019
.UPDATE...
Updated for 12Z Aviation Forecast Discussion.
&&
.PREV DISCUSSION... /issued 349 AM CST Wed Feb 20 2019/
DISCUSSION...
A busy early morning is ongoing across the Mid-South. The latest
radar imagery depicts a line of showers and thunderstorms now
pushing into the eastern reaches of the FA, with lighter showers
well behind the line. A robust LLJ has driven this convection
overnight, and caused compression issues with incoming aircraft to
Memphis International. As this jet progresses east so will the
convection, gradually departing the region by mid morning.
The latest HRRR guidance suggests showers quickly coming to an
end, much quicker than models have indicated the last couple of
days. QPF values for the remainder of the Flash Flood Watch
period, or through 12z on Thursday, indicate under one tenth of an
inch of additional rainfall is expected across eastern Arkansas.
As such, have cancelled the Watch for counties west of the
Mississippi River. More counties will likely be able to be
cleared by late morning as precipitation evades the region.
Portions of northeast Mississippi could still see up to an inch,
or even more in thunderstorms, of rain through midday as PWAT
values remain around 1.60 inches there through 18z. Otherwise,
precipitation will come to an end for the entire region as a weak
front moves west to east by the evening hours. Temperatures this
afternoon will be realized generally in the 50s area wide, though
some of NE MS could reach the lower 60s.
The front will stall just south of the region, just to begin
inching north again early on Thursday. This will keep the dry
period quite short, as precipitation will begin to overspread the
region once again by Thursday afternoon. Weak impulses embedded
in the SW flow aloft interacting with this weak front could lead
to more intense showers and a few elevated thunderstorms late on
Thursday and into Friday. Thursday temperatures will be in the
upper 40s to mid 50s.
Temperatures will vary from the mid to upper 60s south to the
upper 40s north on Friday as the stalled front bisects the
region. Rain, which could be heavy at times, will stick around for
much of the day with the front stalled and interactions with weak
impulses aloft. By early Saturday a trough has moved into the
Southern Plains, deepening a surface low over the TX and OK
Panhandles. This will enhance southerly flow across the local
region as the boundary surges north as a warm front, allowing
temperatures to warm into the low to mid 70s for much of the area
on Saturday afternoon.
With the upper trough taking a bit of a negative tilt over the
region, a few strong to severe thunderstorms still appear possible
on Saturday afternoon and evening. A front clears the region early
on Sunday, bringing an end to the precipitation. Latest QPF values
for the Thursday PM through Sunday AM precipitation is between 2
to 3.5 inches for the entire region. Further monitoring will be
necessary, given antecedent conditions, for the potential for
flooding.
Drier conditions on Sunday and Monday will give way to additional
rain chances on Tuesday as a storm system strengthens along the
Gulf Coast. Temperatures will be quite seasonable early next week.
ZDM
&&
.AVIATION...
12Z TAFs
SHRA/isolated TSRA will continue to lift east this morning,
affecting mainly TUP in the short term. Ceilings will undergo
improvement through MVFR through early afternoon, with VFR
expected to prevail across the area by mid to late afternoon.
Much better weather expected for tonight's MEM arrival push, with
light northerly winds and VFR. May see some patchy radiational fog
affecting the rural terminals by late evening.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through late tonight for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flash Flood Watch through late tonight for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 20, 4:24 AM CST, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 424 AM CST Wed Feb 20 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-211230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 424 AM CST Wed Feb 20 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A Flash Flood Watch remains in effect through late tonight for areas of the Mid-South east of the Mississippi River. Heavy rainfall is expected this morning and afternoon. Up to 1.50 inches of rain could fall, in addition to recent heavy rainfall. This may lead to flooding, rises in area rivers, and an increased potential for river flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional heavy rainfall will be possible on Friday and Saturday. Another flood or flash flood watch may be needed. Severe thunderstorms are also possible Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday into Saturday night in support of severe weather operations. ZDM
In the hours before
Local storm report, Feb 20, 8:51 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
851 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD PONTOTOC 34.25N 89.01W
02/20/2019 PONTOTOC MS SOCIAL MEDIA
HIGH WATER RUSHING ACROSS OXFORD STREET IN PONTOTOC.
&&
AC3The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 10:57 PM CST | Special Weather Statement | MEG | Coahoma, Tate | 48 min |
| Feb 20, 2:40 AM CST | Areal Flood Advisory | MEG | Lafayette, Marshall, Panola, Tallahatchie, Yalobusha | 2 hr |
| Feb 20, 3:37 AM CST | Areal Flood Advisory | MEG | Benton, Lafayette, Marshall, Pontotoc, Tippah, Union | 113 min |
| Feb 20, 4:01 AM CST | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tippah | 119 min |
| Feb 20, 4:06 AM CST | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 9 hr |
| Feb 20, 4:38 AM CST | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Lafayette, Lee, Pontotoc, Prentiss and 1 more | 112 min |
| Feb 20, 4:42 AM CST | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tishomingo | 2 hr |
| Feb 20, 7:27 AM CST | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Lafayette, Lee, Pontotoc, Union | 2 hr |
| Feb 20, 7:31 AM CST | Areal Flood Advisory | MEG | Alcorn, Itawamba, Lee, Prentiss, Tishomingo | 119 min |
| Feb 20, 9:36 AM CST | Areal Flood Advisory | MEG | Alcorn, Itawamba, Lee, Prentiss, Tippah, Tishomingo and 1 more | 114 min |
| Feb 20, 9:42 AM CST | Areal Flood Warning | MEG | Calhoun, Lafayette, Panola, Pontotoc, Yalobusha | 3 hr |
| Feb 20, 10:30 AM CST | River Flood Warning | MEG | Tate, Tunica | 10 hr |
| Feb 20, 10:46 AM CST | River Flood Warning | MEG | Calhoun | 17 hr |
| Feb 20, 11:40 AM CST | Areal Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more | 6 hr |
| Feb 20, 1:06 PM CST | River Flood Warning | MEG | Calhoun | 17 hr |
| Feb 20, 3:34 PM CST | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 3 days |
Nearby
Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.